Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 27, 2002, 3:04 AM MDT for Natrona County, Wyoming. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2002, 3:04 AM MDT (09:04 UTC)
- Expired
- Aug 27, 2002, 4:00 AM MDT
- In force
- 56 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 3663 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
843 WUUS55 KRIW 270904 SVRRIW WYC025-271000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 303 AM MDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NATRONA COUNTY IN CENTRAL WYOMING * UNTIL 400 AM MDT * AT 303 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF CASPER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MOUNTAIN VIEW AROUND 325 AM MDT NEAR MILLS AND CASPER AROUND 335 AM MDT NEAR BAR NUNN AROUND 340 AM MDT NEAR EVANSVILLE AROUND 345 AM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4293 10681 4275 10675 4282 10623 4304 10630 SKRBAC WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:30 AM MDT, 34 minutes earlier.
Area forecast discussion, Aug 27, 2:30 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 AM MDT TUE AUG 27 2002 LARGE COMPLEX OF STORMS FAR E FREMONT COUNTY OVER TO W AND N NATRONA COUNTY AND INTO S JOHNSON COUNTY. SOME RAIN IN BIG HORN BASIN WITH SOME LIGHTNING AT TIMES. ALL THIS DEVELOPING ALONG UPPER LEVEL DIVERGENCE AXIS WHICH IS MOVING SW TO NE OVER THE AREA. UPPER LOW TAKING SHAPE OVER SW ID. FORECAST PROBLEM TODAY THROUGH WEDNESDAY WILL BE CONVECTION OVER THE AREA. AS UPPER SYSTEM SPINS OUT THERE IT MAY SEND DISTURBANCES THROUGH THE FLOW WHICH WILL ENHANCE PCPN CHANCE. ETA SEEMS TO HINT AT EVENING AND LATE NIGHT STORMS THE NEXT TWO DAYS. THEY APPEAR TO START OVER THE SW AND THEN MOVE NE OVER THE CENTRAL ZONES DURING THE NIGHT ALONG AN UPPER LEVEL DIVERGENCE AXIS ONCE AGAIN. EAST UPSLOPE FLOW TO CONTINUE OVER MOST OF THE REGION THROUGH WED NIGHT. SOME PLACES MAY GET WELL NEEDED RAIN FROM THESE STORMS THE NEXT TWO DAYS (HOPEFULLY OVER THE FIRE IN THE S WIND RIVER MTNS). HIGH TEMPS LOOK COOL FOR AUGUST TUE/WED. ON THU THE UPPER SYSTEM IS PROGD TO OPEN AND LIFT NE. BEST CONVECTION CHANCE OVER THE NORTH AND EAST ZONES. FRIDAY LOOKS DRY AND WARM AHEAD OF NEXT TROF. THIS TROF TO SPLIT ITS ENERGY WITH NORTHERN PORTION PASSING THRU MT AND AN UPPER LOW INTO CALIFORNIA. WILL NOT ALTER SAT-MON FORECAST BUT STORMS ON SAT MAY BE OVER THE NW AND FAR N ONLY. AR .RIW...NONE.
In the hours before
Special weather statement, Aug 27, 2:05 AM MDT, 59 minutes before
WYZ015-270930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 205 AM MDT TUE AUG 27 2002 AT 2 AM DOPPLER WEATHER RADAR SHOWED AN AREA OF LIGHT TO MODERATE RAIN COVERING MUCH OF WESTERN AND NORTHERN NATRONA COUNTY. NUMEROUS HEAVY THUNDERSTORMS WERE EMBEDDED IN THIS RAIN COMPLEX...WHICH WAS MOVING SLOWLY NORTHWARD. THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. MOTORISTS DRIVING ALONG HIGHWAY 20/26 FROM HILAND TO NATRONA MAY ENCOUNTER LOCALLY HEAVY RAINFALL OF FROM ONE TO TWO INCHES. EXPECT SUDDEN CHANGES IN VISIBILITY AS WELL AS PONDING ON AREA ROADWAYS THROUGH 3 AM. WCJIN-WYNE RR
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:05 AM MDT | Flash Flood Warning | RIW | Johnson | 3 hr |
| Aug 27, 4:00 AM MDT | Flash Flood Warning | RIW | Johnson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.